Pediatric Heart Expert Forum
amiodarone safety in paedatrics
About This Forum:

Questions in this forum are answered by pediatric cardiologists, cardiothoracic surgeons and anesthesiologists from The Children's Hospital of Philadelphia. This forum is for questions and support about pediatric heart problems, symptoms and topics such as heart murmurs, palpitations, fainting, chest pain, congenital heart defects (including management and intervention), fetal cardiology, adult congenital cardiology, arrhythmias and pre-participation athletic screening.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

amiodarone safety in paedatrics

my one yr daughter suddenly get diagnosed for psvt, the heart rate was 200 bpm.Cardiologist starts amiodarone hcl inj iv and after discharged after 3 days asked to continue cordarone(amiodarone) tablets along with captopril tab.So would like to know abt the safety of these  drugs for my daughter( 1yr old)
Related Discussions
773637_tn?1327450515
Dear Rak,

PSVT, or paroxysmal supraventricular tachycardia (for our other readers), is an abnormal fast heart rhythm, or tachyarrhythmia, that acutely starts and stops.  You can sometimes see it referred to as just SVT.  Amiodarone is a type of medication called an antiarrhythmic, which changes the electrical conduction properties of the heart so that arrhythmias cannot continue.  There are many different kinds of antiarrhythmic medications, some with fewer and some with more side effects or risks.  Amiodarone tends to have more frequent and severe risks associated with it, including the damaging the thyroid gland, the causing discoloration of the skin and sun sensitivity, potentially increasing other arrhythmias, damaging the lungs, damaging the eyes, and damaging the liver.  Many of these problems show up after at least 6 months of use; however, if your daughter has SVT diagnosed at the age of 1 year, she will likely need to be on therapy for several years.

SVT is a fairly common arrhythmia that we see in children.  I can’t tell from the information that I have whether your daughter’s SVT was easily terminated with medication, or not, nor do I know if she has a structurally normal heart or what her ECG looks like.  Also, I don’t know how easy it was to keep her out of her SVT.  However, assuming all these other factors were normal, there are other, much less toxic medications than amiodarone that have been routinely used and are better tolerated for longer periods of time in patients with SVT.  I would recommend that you discuss whether using medications, such as digoxin or one from the class of the beta-blockers, would be possible with your cardiologist prior to considering long term therapy with amiodarone.  Find out why a medication with so many potentially severe side effects is being used as a first-line therapy for her SVT.  Certainly, if you are not satisfied with the information that you are getting, a second opinion should be considered.
2 Comments
Blank
Avatar_f_tn
My daughter was on Amiodarone; try and see if you can get on another drug. This drug caused Hypothyroidism, Restrictive Lung Disease as well as vision problems in my daughter. On CLOUDY days she would get a sunburn so bad that she swelled up and had to have cold wet towels placed all over her body. This is a horrible drug to have your child on. Another bad problem is that, once stopped, it can take up to a year to get the drug completely out of the body. (There really wasn't much choice for my daughter; she had a very severe form of Bi-Ventricular Hypertrophic Cardiomyopathy (4cm), LBBB,RBBB WPW SSS and a Mahiem Fiber, NSVT and A-Fib. With the severity of the Cardiomyopathy all that going on with the electrical tract, it would have killed her.) I would certainly look into a different drug!
Blank
Continue discussion Blank
This Forum's Experts
773655_tn?1340656399
Marie M Gleason, M.D.Blank
The Children’s Hospital of Philadelphia
Philadelphia, PA
773637_tn?1327450515
Jeffrey R Boris, M.D.Blank
The Children’s Hospital of Philadelphia
Philadelphia, PA
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
1684282_tn?1350782543
Blank
The Death by Heroin
Feb 03 by Julia M Aharonov, DOBlank